Maryland, 2012Dense Fog in Maryland, December 8 to 9, 2012
December 8 to 9, 2012 · NWS LWX · 7 events in 7 counties and zones
A surface trough was draped across the Mid Atlantic from the panhandle of WV through North-Central Maryland and Northern Virginia and then Southern Maryland. Fog persisted along the I-95 corridor through the daytime and dense fog continued overnight especially for areas along and near the Chesapeake Bay.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was draped across the Mid Atlantic from the panhandle of WV through North-Central Maryland and Northern Virginia and then Southern Maryland. Fog persisted along the I-95 corridor through the daytime and dense fog continued overnight especially for areas along and near the Chesapeake Bay.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 8, 8:43 PM EST, 26 minutes earlier.
Area forecast discussion, Dec 8, 8:43 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
843 PM EST SAT DEC 8 2012
.SYNOPSIS...
A COLD FRONT WILL PASS THROUGH THE REGION TONIGHT BEFORE STALLING
TO OUR SOUTH SUNDAY. THE BOUNDARY WILL LIFT NORTH AS A WARM FRONT
SUNDAY NIGHT INTO MONDAY. A STRONGER COLD FRONT WILL PASS THROUGH
THE AREA MONDAY NIGHT AND HIGH PRESSURE WILL BUILD OVERHEAD BEHIND
THIS BOUNDARY FOR THE MIDDLE PORTION OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
PATCHY DENSE FOG WILL CONTINUE THROUGH LATE THIS
EVENING...ESPECIALLY FOR LOCATIONS NEAR THE CHESAPEAKE BAY. FOG
WILL LIKELY LIFT OVERNIGHT NIGHT AS A COLD FRONT MOVES THROUGH.
A COLD FRONT WILL PASS THROUGH THE REGION AFTER MIDNIGHT. THE
BOUNDARY IS EXPECTED TO STALL OUT ACROSS SOUTHERN VIRGINIA BY
SUNDAY MORNING. CLOUDS WILL CONTINUE TO INCREASE THIS EVENING
AHEAD OF THE COLD FRONT. A BAND OF SHOWERS ACROSS NORTHERN VA INTO
THE POTOMAC HIGHLANDS WILL WEAKEN AS THEY HEAD SOUTHEAST LATE THIS
EVENING. HOWEVER...ISENTROPIC LIFT WILL INCREASE BEHIND THE
BOUNDARY LATE TONIGHT ALLOWING FOR STEADIER PRECIPITATION TO
DEVELOP TOWARD MORNING ACROSS THE POTOMAC HIGHLANDS...NORTHERN
VIRGINIA...EASTERN WEST VIRGINIA AND NORTHERN MARYLAND. FURTHER
SOUTH ACROSS CENTRAL VA AND LOWER SOUTHERN MD...DRY CONDITIONS
WILL LIKELY PERSIST THROUGH TONIGHT.
MIN TEMPS WILL BE A BIT COOLER BEHIND THE BOUNDARY....RANGING FROM
NEAR 40 ACROSS PORTIONS OF NORTHERN MARYLAND TO NEAR 50 ACROSS
PORTIONS OF CENTRAL VIRGINIA.
THE BOUNDARY WILL REMAIN STALLED TO OUR SOUTH ACROSS SOUTHERN
VIRGINIA SUNDAY. STEADIER RAIN ACROSS THE NORTHERN CWA DUE TO
ISENTROPIC LIFT IS EXPECTED SUNDAY MORNING BEFORE SHIFTING OUR
NORTH BY SUNDAY AFTERNOON. HOWEVER...AN ONSHORE FLOW WILL CAUSE
LOW CLOUDS ALONG WITH AREAS OF FOG AND DRIZZLE ALL DAY SUNDAY. MAX
TEMPS WILL BE NOTICEABLY COOLER COMPARED TO SATURDAY DUE TO THE
CLOUD COVER. MAX TEMPS WILL RANGE FROM THE 40S ACROSS NORTHERN AND
CENTRAL MARYLAND AS WELL AS NORTHERN VIRGINIA TO THE LOWER AND
MIDDLE 50S ACROSS CENTRAL VIRGINIA INTO LOWER SOUTHERN MARYLAND.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
AN UPR TROUGH...WITH THE POSITIVELY TILTED AXIS DOWN THE LENGTH OF
THE GREAT PLAINS...SUNDAY NIGHT WILL SHIFT NORTHEAST ACROSS THE
MIDWEST AS A REINFORCING TROUGH DIGS IN ACROSS THE GREAT PLAINS
THROUGH THE MIDDLE OF THE WEEK. SFC LOW CENTER FROM THE FIRST TROUGH
WILL MOVE NORTHEAST ACROSS OHIO SUNDAY NIGHT AND ACROSS NEW ENGLAND
MONDAY. LARGE PLUME OF GULF MOISTURE SOUTH OF THIS FEATURE. THE
ASSOCIATED SFC TROUGH/COLD FRONT WILL BE SLOW TO PUSH SOUTHEAST
THROUGH THE CENTRAL MID ATLANTIC MONDAY EVENING THROUGH TUESDAY
MORNING.
SUNDAY NIGHT...CWA IS IN THE WARM SECTOR OF THE LARGE SCALE PATTERN
WITH SLY FLOW AND MOISTURE INFLUX. ISENTROPIC LIFT LOOKS BETTER IN
THE FIRST HALF OF THE NIGHT IN BOTH THE 12Z GFS AND 00Z ECMWF...SO
CHANCE POPS WERE REINTRODUCED FOR THE LATE EVENING HOURS ACROSS MOST
OF THE CWA...LIKELIES ALONG/WEST OF THE ALLEGHENY FRONT. JUST SOME
LIGHT RAIN SHOWERS FROM LOW CLOUDS. WENT WITH A MAV/MET BLEND FOR
MIN TEMP BLEND WITH MID 40S WEST OF THE BLUE RIDGE AND MD/VA
PIEDMONT... AROUND 50F COASTAL PLAINS.
MONDAY...PREFRONTAL MODERATE TO LOCALLY HEAVY RAIN SHOWERS SHIFT
EAST FROM THE ALLEGHENY FRONT TO THE BLUE RIDGE IN THE AFTERNOON.
BUMPED UP POPS TO CATEGORICAL/100 WEST OF ALLEGHENY FRONT. WITH RAIN
OVER RECENT DAYS MAINLY LIGHT...NO FLOODING IS EXPECTED OUT
WEST...JUST A GOOD SOAKING RAIN. SCATTERED LIGHT SHOWERS EAST OF THE
BLUE RIDGE. MAX TEMPS HAVE A GREAT POTENTIAL WITH 12C 850MB TEMPS
EAST OF THE BLUE RIDGE. CLOUDS AND SHALLOWER MIXING WILL KEEP 80F AT
BAY /IF 12C 850 TEMPS MIXED DOWN IN SUNNY SKIES/...BUT LOW 70S ARE
POSSIBLE AROUND KEZF AND SRN MD WHERE RAIN WILL HOLD OUT LONGEST.
MID TO UPR 60S ACROSS THE BALT-WASH METRO...LOW TO MID 60S FARTHER
WEST /THOUGH THAT WILL DEPEND ON RAIN TIMING/.
MONDAY NIGHT...CATEGORICAL POPS ACROSS THE BALT-WASH METRO EVEN AS
INTENSITIES DECREASE/UPR FORCING SHIFTS NE ACROSS THE UPR
MID-ATLANTIC. QPF ONE TO TWO TENTHS EAST OF THE BLUE RIDGE. MIN
TEMPS
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
UPR TROUGHING PERSISTENT OVER THE CENTRAL CONUS WILL KEEP THE SFC
TROUGH FROM PUSHING TOO QUICKLY INTO THE SRN MID-ATLANTIC...AS WELL
AS PREVENT A TYPICAL UPSLOPE SNOW EVENT. MAINTAINED CHANCE POPS FOR
SERN HALF OF THE CWA FOR TUESDAY MORNING. COLD AIR SPILLING INTO THE
APPALACHIANS SHOULD ENABLE SNOW ABOVE ABOUT 2500 FT LATER MONDAY
NIGHT THROUGH TUESDAY...THOUGH MOISTURE WILL BE DECREASING THROUGH
THIS TIME. STILL ABOVE NORMAL TEMPERATURES WITH COLD AIR SLOWLY
COMING IN FROM THE WEST THROUGH TUESDAY.
MID-CONTINENTAL HIGH PRESSURE EXPECTED TO BUILD ACROSS THE
MID-ATLANTIC LATE TUESDAY THROUGH WEDNESDAY AND THEN PERSIST THROUGH
THE END OF THE WORK WEEK. EXPECT JUST ABOVE NORMAL TEMPS WITH
ABUNDANT SUNSHINE /PROBABLY JUST SOME PERIODS OF HIGH CLOUDS/ AND
DRY CONDITIONS THROUGH THIS TIME.
&&
.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
SUBIFR CIGS/VSBYS DUE TO LOW CLOUDS AND FOG CONTINUE ACROSS KMTN
AND KBWI THIS EVENING. A COLD FRONT WILL PASS THROUGH THE
TERMINALS OVERNIGHT. A LIGHT NORTHERLY FLOW WILL ALLOW FOR
CIGS/VSBYS TO IMPROVE AFTER THE FRONTAL PASSAGE.
HOWEVER...WINDS ARE EXPECTED TO VEER TOWARD THE EAST SUNDAY. THE
ONSHORE FLOW WILL CAUSE IFR/SUBIFR CIGS AND VSBYS TO DEVELOP.
TIMING OF THE IFR CONDITIONS REMAINS UNCERTAIN. CURRENT FORECAST
IS FOR IFR CONDITIONS TO ARRIVE LATE MORNING/EARLY AFTERNOON.
HOWEVER...THERE IS A POSSIBILITY THAT IFR CONDITIONS COULD ARRIVE
CLOSER TO 12Z IF THE FLOW TURNS EAST QUICKER THAN EXPECTED BEHIND
THE BOUNDARY.
A COLD FRONT APPROACHES THE TERMINALS SUNDAY NIGHT THROUGH
MONDAY...CROSSING MONDAY NIGHT INTO TUESDAY. IFR CIGS SUNDAY NIGHT
IN SLY FLOW...SLY/WLY FLOW MONDAY GUSTING AROUND 20 KT...WHEN 20 KT
NW GUSTS ON TUESDAY.
HIGH PRESSURE/VFR THEN MID/LATE NEXT WEEK.
&&
.MARINE...
LIGHT AND VARIABLE WINDS WILL SHIFT TOWARD THE NORTHEAST BEHIND A
COLD FRONT TOWARD SUNDAY MORNING. WINDS WILL GUST CLOSE TO SCA
BEHIND THE COLD FRONT SUNDAY MORNING. HAVE CAPPED GUSTS AROUND 15
KNOTS FOR NOW DUE TO THE RELATIVELY COOLER WATERS. WINDS WILL VEER
TOWARD THE EAST SUNDAY AFTERNOON WITH GUSTS AROUND 10 TO 15 KNOTS.
A COLD FRONT APPROACHES THE WATER SUNDAY NIGHT THROUGH MONDAY...
CROSSING LATE MONDAY NIGHT INTO TUESDAY. SLY/SWLY FLOW MONDAY
GUSTING AROUND 20 KT...WHEN 20 KT NW GUSTS ON TUESDAY. SCA LIKELY
FOR BOTH DAYS. NLY/NELY FLOW THEN THROUGH MIDWEEK AS A HIGH BUILDS
IN FROM THE WEST.
&&
.EQUIPMENT...
THE PIKESVILLE NWR TRANSMITTER IS NOW BACK IN SVC. IT WILL GO
DOWN AGN TUESDAY DECEMBER 12TH AND WEDNESDAY DECEMBER 13TH FOR AN
ANTENNA REPLACEMENT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
PRODUCTS...LASORSA/SDG/BAJ
Hazardous weather outlook, Dec 8, 6:32 PM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EST SAT DEC 8 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
632 PM EST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED MONDAY AND TUESDAY
FOR THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
632 PM EST SAT DEC 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 8, 4:09 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EST SAT DEC 8 2012
MDZ006-007-011-082300-
NORTHERN BALTIMORE-HARFORD-SOUTHERN BALTIMORE-
INCLUDING THE CITY OF...BALTIMORE
409 PM EST SAT DEC 8 2012
DENSE FOG IS BEING OBSERVED IN HARFORD COUNTY...ESPECIALLY IN THE
PART OF THE COUNTY ALONG I-95 BETWEEN ABINGDON AND HAVRE DE
GRACE...AND JUST WEST OF I-95 ALONG CHURCHVILLE ROAD (ROUTE 22)
AND LEVEL ROAD (ROUTE 155). MOTORISTS ARE URGED TO USE EXTREME
CAUTION WHEN DRIVING IN NORTHEASTERN HARFORD COUNTY FOR THE
REMAINDER OF THE AFTERNOON...AND BE PREPARED FOR RAPID REDUCTIONS
IN VISIBILITY.
Special weather statement, Dec 8, 5:58 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
558 PM EST SAT DEC 8 2012
MDZ006-007-011-090100-
NORTHERN BALTIMORE-HARFORD-SOUTHERN BALTIMORE-
INCLUDING THE CITY OF...BALTIMORE
558 PM EST SAT DEC 8 2012
DENSE FOG IS BEING OBSERVED IN HARFORD COUNTY...ESPECIALLY IN THE
NORTHEASTERN PART OF THE COUNTY ALONG I-95 BETWEEN ABINGDON AND HAVRE
DE GRACE...ALONG CHURCHVILLE ROAD (ROUTE 22) AND LEVEL ROAD
(ROUTE 155) WEST TO ROUTE 1. MOTORISTS ARE URGED TO USE EXTREME
CAUTION WHEN DRIVING IN NORTHEASTERN HARFORD COUNTY THIS EVENING
...AND BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITY.
Special weather statement, Dec 8, 8:02 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EST SAT DEC 8 2012
MDZ006-007-011-090245-
NORTHERN BALTIMORE-HARFORD-SOUTHERN BALTIMORE-
INCLUDING THE CITY OF...BALTIMORE
802 PM EST SAT DEC 8 2012
PATCHY DENSE FOG IS BEING OBSERVED IN THE NORTHEASTERN PORTION OF HARFORD
COUNTY ALONG I-95 BETWEEN ABINGDON AND HAVRE DE GRACE...ALONG
CHURCHVILLE ROAD (ROUTE 22) AND LEVEL ROAD (ROUTE 155) WEST TO
ROUTE 1. MOTORISTS ARE URGED TO USE EXTREME CAUTION WHEN DRIVING
IN NORTHEASTERN HARFORD COUNTY THIS EVENING...AND BE PREPARED FOR
RAPID REDUCTIONS IN VISIBILITY.
Dense Fog, Northern Baltimore
- When
- December 8, 9:09 PM EST to December 9, 6:00 AM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- AWOS
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Martins State and York airports.
Dense Fog, Harford
- When
- December 8, 9:09 PM EST to December 9, 6:00 AM EST
- Where
- Harford forecast zone
- Reported by
- AWOS
Visibility was reported to be around one quarter mile at Martins State Airport.
Dense Fog, Southern Baltimore
- When
- December 8, 9:09 PM EST to December 9, 6:00 AM EST
- Where
- Southern Baltimore forecast zone
- Reported by
- AWOS
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Martins State Airport.
Dense Fog, Anne Arundel
- When
- December 9, 12:41 AM EST to 5:07 AM EST
- Where
- Anne Arundel forecast zone
- Reported by
- ASOS
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at Baltimore Washington and Fort Meade Airport.
Dense Fog, St. Mary'S
- When
- December 9, 1:09 AM EST to 9:00 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- AWOS
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at St Mary's Airport.
Dense Fog, Calvert
- When
- December 9, 1:09 AM EST to 9:00 AM EST
- Where
- Calvert forecast zone
- Reported by
- ASOS
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at St Mary's and Fort Meade Airports.
Dense Fog, Charles
- When
- December 9, 1:09 AM EST to 9:00 AM EST
- Where
- Charles forecast zone
- Reported by
- AWOS
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Visibility was reported to be around one quarter mile at St Mary's Airport.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Minnesota, December 8 to 9, 20121 death · 35 events
- Tornadoes and Hail in Mississippi, December 8 to 10, 2012$205,000 · EF1 · 16 events
- Blizzard and Winter Weather in South Dakota, December 8 to 9, 201223 events
- Winter Storm in South Dakota, December 8 to 9, 201214 events
- Winter Storm and Winter Weather in Colorado, December 8 to 9, 201211 events
- Hail in Louisiana, December 8, 2012$15,000 · 1.75 in hail · 1 event
- Heavy Snow in Minnesota, December 8 to 9, 20129 events
- Dense Fog in Maryland, December 8, 20128 events
- Winter Weather in Wyoming, December 8, 20127 events
- High Wind in Wyoming, December 8, 201253 kt wind · 6 events
- Blizzard and Heavy Snow in North Dakota, December 8 to 9, 20126 events
- High Wind in Texas, December 8 to 9, 201261 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 425857, 425858, 425859, 425861, 425860, 425863, 425865.